Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 16, NWS Reno, NV

August 11, 20204 counties in California; 6 counties in Nevada

NWS Reno, NV issued this red flag warning at Aug 11, 2020, 10:40 AM PDT for 4 counties in California; 6 counties in Nevada. It took effect at Aug 12, 2020, 12:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2020, 10:40 AM PDT (17:40 UTC)
In effect from
Aug 12, 2020, 12:00 PM PDT
Expired
Aug 12, 2020, 9:00 PM PDT
In force
9 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Modoc County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 36 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 5.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
3222 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WWUS85 KREV 111740
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1040 AM PDT Tue Aug 11 2020

CAZ270-271-278-NVZ420-423-458-121200-
/O.UPG.KREV.FW.A.0016.200811T1900Z-200813T0400Z/
/O.NEW.KREV.FW.W.0016.200812T1900Z-200813T0400Z/
Surprise Valley California-
Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern
Nevada Counties-Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
West Humboldt Basin in Pershing County-Northern Washoe County-
1040 AM PDT Tue Aug 11 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM PDT WEDNESDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR NORTHEAST CALIFORNIA AND
NORTHWEST NEVADA...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
noon to 9 PM PDT Wednesday. 

* Changes...None. Wet Thunderstorms Tuesday, very dry with breezy
  winds Wednesday.

* Affected Area...Fire Zone 270 Surprise Valley California, Fire 
  Zone 271 Western Lassen, Eastern Plumas, Eastern Sierra, and 
  Eastern Nevada Counties, Fire Zone 278 Eastern Lassen County, 
  Fire Zone 420 Northern Sierra Front including Carson City, 
  Douglas, Storey, Southern Washoe, Western Lyon, and Far 
  Southern Lassen Counties, Fire Zone 423 West Humboldt Basin in 
  Pershing County and Fire Zone 458 Northern Washoe County.

* WINDS...For today, thunderstorm outflow winds near 50 mph. For
  Wednesday, west winds 15-25 mph with gusts to 35 mph. Strongest
  winds Wednesday most likely in eastern Lassen County, northern 
  Washoe County, and western Pershing County.

* HUMIDITY...Afternoon humidity 7 to 15 percent Wednesday.

* THUNDERSTORMS...Wet storms with some slow movement Tuesday. No 
  thunderstorms forecast Wednesday.

* IMPACTS...Lightning potentially creating new fires today
  followed by gusty zephyr winds and drier air Wednesday.

* Duration...4 to 8 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
1 follow-up statement
971 
WWUS85 KREV 120931
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
231 AM PDT Wed Aug 12 2020

CAZ270-271-278-NVZ420-423-458-130400-
/O.CON.KREV.FW.W.0016.200812T1900Z-200813T0400Z/
Surprise Valley California-
Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern
Nevada Counties-Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
West Humboldt Basin in Pershing County-Northern Washoe County-
231 AM PDT Wed Aug 12 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM PDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHEAST
CALIFORNIA AND NORTHWEST NEVADA...

* Changes...None. 

* Affected Area...Fire Zone 270 Surprise Valley California, Fire 
  Zone 271 Western Lassen, Eastern Plumas, Eastern Sierra, and 
  Eastern Nevada Counties, Fire Zone 278 Eastern Lassen County, 
  Fire Zone 420 Northern Sierra Front including Carson City, 
  Douglas, Storey, Southern Washoe, Western Lyon, and Far 
  Southern Lassen Counties, Fire Zone 423 West Humboldt Basin in 
  Pershing County and Fire Zone 458 Northern Washoe County.

* Winds...West winds 15-25 mph with gusts to 35 mph. Strongest 
  winds most likely in eastern Lassen County, northern Washoe 
  County, and western Pershing County.

* Humidity...Afternoon humidity 7 to 15 percent.

* Duration...4 to 8 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 11, 2:56 AM PDT, 7 hours 44 minutes earlier.

Area forecast discussion, Aug 11, 2:56 AM PDT, 7 hours 44 minutes before
Area Forecast Discussion
National Weather Service Reno NV
256 AM PDT Tue Aug 11 2020

.SYNOPSIS...

Thunderstorm coverage and intensity increases today. Dry and
breezy conditions will develop for Wednesday. The rest of the week
will feature a rather typical summer time pattern, with light
afternoon winds and a few thunderstorms possible over the weekend.

&&

.SHORT TERM (through Thursday Night)...

No major changes to the forecast thinking. A trough moves inland
today, which will provide forcing for enhanced thunderstorm
development. PWATs remain high based off of model soundings in
addition to ensemble data, so storms have the potential to produce
heavy rain. Pay special attention to recent burn scars which have
enhanced flash flood potential. Storm motions increase by late
afternoon as the flow aloft strengthens. This could help mitigate
the heavy rain potential and also increase chances for dry
lightning strikes. Please see the fire weather section below for
additional details.

Storms today have the potential to be strong with gusty outflow
winds in excess of 50 mph, especially given the modeled DCAPE
values of ~1000 J/kg. Hail also remains a threat along with
blowing dust from any outflows. If you have plans in the Sierra
today, it is best to be off the mountains and/or lakes by no later
than noon.

Based on the latest high resolution guidance and HREF, storms are
likely to build along the Sierra/Sierra Front today by noon-1 pm,
shifting eastward into the late afternoon as the westerly winds
increase. This means storms could move off the Sierra and be out
of the Tahoe Basin by mid-late afternoon. HREF guidance continues
to show high probabilities of storms continuing into northeast CA
(near/E of US-395) and far northwest NV through 9 pm. Outflow
interactions, however, could cause storms to fire off in various
locations.

Much drier air works into the region behind this trough tonight
into Wednesday with PWATs bottoming out. This will keep skies
clear Wednesday with cooler nights anticipated the middle into the
end of the week. Winds will be enhanced (zephyr+ if you will)
Wednesday with gusts of 30-35 mph possible north of I-80
Wednesday, 20-30 mph south of there. The wind/low RH combination
brings enhanced fire concerns, which are discussed in the fire
section below. -Dawn

.LONG TERM...Friday onward...

A strong ridge of high pressure is projected to lift northward
from the southwest US to the Great Basin from Friday through
early next week. This will bring a warming trend, especially from
Saturday onward with highs well into the 90s to near 100 degrees
for lower elevations, and mid-upper 80s near the Sierra. If this
ridge expands farther west, we could end up with with the warmest
air mass of this summer, with highs surpassing 100 degrees across
more areas in western NV.

In addition to the warming trend, this pattern would lead to
increasing moisture and instability across the eastern Sierra and
portions of western NV. Some of this moisture may be from decaying
tropical systems but regardless of the source, conditions would
become favorable for mostly isolated afternoon/evening showers and
thunderstorms. Timing and location may vary, but currently the
first moisture push appears to favor areas south of US-50 Friday
and Saturday. A second round of moisture arriving early next week
could bring shower/thunder chances farther north, including the
Reno-Tahoe area and possibly parts of northeast CA. MJD

&&

.AVIATION...

Very light showers are contributing to random strong and erratic
wind gusts early this morning, potentially impacting all terminals
along the Sierra Front at times through 5 am. Otherwise, stronger
and more widespread thunderstorms are expected today with the
potential for 40-50+ kt erratic outflows, heavy rain obscuring
terrain, hail, and blowing dust. Storms could start as early as
19z, lasting through 05z.

Thunderstorm chances and rough timing within 10 miles of terminals
for today are:

KRNO/KMEV/KCXP: 40% 20z-02z
KTRK/KTVL: 20% 19z-23z
KMMH: 25% 19z-00z

Winds are likely to be gusty on Wednesday, especially near/north
of I-80. Gusts of 25-30 kts are possible.

There is a new wildfire, R-1, located north of KSVE, which may
bring haze/smoke impacts to the region. The severity is dependent
on fire activity today. -Dawn

&&

.FIRE WEATHER...

Main concerns continue to be thunderstorms today followed by dry
and breezy conditions on Wednesday.

Tough call today with how likely new fire starts will be from
thunderstorms. Storms are going to be wet, with plenty of
atmospheric moisture available, but we'll also be seeing an
increase in storm motion by late afternoon and abundant
lightning. Dry strikes outside of wet cores are certainly
possible, and with the current state of the fuels, new fire starts
from lightning seem to be rather efficient lately. That being
said, we are not expecting widespread dry lightning by any stretch
of the imagination and these storms are more likely to put down
local areas of heavy rain. With that in mind, will keep the fire
watch intact today to keep the "heads up" in place, but am not
going to upgrade to a Red Flag Warning. Gusty and erratic outflow
winds, potentially in excess of 50 mph, also remain a concern.

Storms should kick off in the Sierra and northeast CA by early
afternoon, then push into western NV for mid afternoon and
evening hours. High resolution ensemble guidance continues to hint
at high probabilities for storms focusing in NE CA (near/east of
US-395) into far NW NV this afternoon and into the evening. This
could be an area to watch for increased lightning potential.

Conditions rapidly dry for Wednesday with slightly enhanced
afternoon breezes. We aren't looking at a big wind event, but
30-35 mph gusts are possible for the northern Sierra Front,
northeast CA, and northern Washoe/Pershing Counties. This along
with the dry conditions could yield critical fire conditions,
which is especially concerning following an active thunderstorm
day. A Fire Weather Watch remains in effect Wednesday for this.
-Dawn

&&

.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from noon PDT today through Wednesday evening
     NVZ420-423-458.

CA...Fire Weather Watch from noon PDT today through Wednesday evening
     CAZ270-271-278.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:27 PM PDTSpecial Weather StatementREVAlpine, Lassen, Mono108 min
Aug 10, 6:12 PM PDTFlash Flood WarningREVPlumas3 hr
Aug 11, 10:42 AM PDTLake Wind AdvisoryREVLassen, Plumas, Sierra34 hr
Aug 11, 12:12 PM PDTFlash Flood WarningREVMono2 hr
Aug 11, 12:50 PM PDTSevere Thunderstorm WarningREVLassen55 min
Aug 11, 12:34 PM PDTSevere Thunderstorm WarningREVDouglas, Lyon56 min
Aug 11, 1:05 PM PDTAreal Flood AdvisoryREVDouglas115 min
Aug 11, 1:53 PM PDTSevere Thunderstorm WarningREVWashoe37 min
Aug 11, 3:14 PM PDTSevere Thunderstorm WarningREVPershing32 min
Aug 11, 4:06 PM PDTDust Storm AdvisoryREVChurchill, Pershing114 min

Nearby

Red Flag Warnings in Nevada, 2020Red Flag Warnings in California, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.